How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Saul Your Own Question
Dr. Saul
Dr. Saul, Doctor
Category: OB GYN
Satisfied Customers: 2145
Experience:  I am a board certified, practicing obstetrician gynecologist with many years of clinical experience.
Type Your OB GYN Question Here...
Dr. Saul is online now
A new question is answered every 9 seconds

Itchy vaginal rash thats spreading

This answer was rated:

I've had a very itchy vaginal rash for several months now that i've been to the doc/gyno about many times. They've tested me for diabetes, etc. and everything can back fine. I was initially treated for yeast infection, even though they didn't find any yeast. I was given a cortisteroid cream to try and that helps with itching sometimes but doesn't solve the problem. The yeast infection treatments didn't really work on me. I changed everything from underwear to detergent and the problem persists. The rash has spread to my inner things and lower abdominal area before, but disappeared from there after a few days. Now, I have it under my breast and on the nape of my neck (just under the hair line) - and its itching in both places. Like I said, I've had blood tests, etc. done and everythings been normal. I am happily married, so I am sexually active and my husband is not experiencing any rash symptoms. Plus, I'm on no medication or anything that could cause an allergic reaction.
Thank you so much for your question. It is my privilege to be able to help you.

Your predicament sounds serious, you've been through quite a bit. What steroid cream has been tried? How was it prescribed and how did you take it?
Customer: replied 8 years ago.
Reply to SaulJE's Post: Hi,
I was given diflucan pills a couple of times with Alclometasone dipropionate cream. This helped the rash for a couple of days...but it returned shortly after that. Another gynocologist prescribed the steroid cream - Clotrimazole-betamethasone cream. Told me to use this sparsely on itching areas - this alleviates the itch temporarily...but I need a solution to the problem. The fact that this rash has spread to other areas and I don't seem to have yeast - what can this be? I'm lost as to if i should be going to a gynocologist, dermatologist or infection disease specialist regarding this issue. I do have a gynocologist appt in 2 days with a new gyno (my mom's doc) and I am hoping that she can be much caring, imformative, and accurate about this situation than the last 6 or so doctors I've been to.
I think that the mistake was to use that cream sparingly. What you need to do is use the betamethasone ointment or cream aggressively until the rash is gone. Alclometasone is a weak steroid, and you probably need a stronger one. In addition, by using the clotrimazole/betamethasone sparingly you just made things worse. You should use the betamethasone twice daily until the rash is gone, which may take a few weeks, then you can taper off to once daily, and eventually stop. Speak with your gynecologist about it, but ultimately your best bet is a dermatologist. (and that's coming from a gynecologist :-))

Someone will need to prescribe it to you, and I can't do that, but I suspect that the dermatologist will agree with me.

Good Luck! Dr. SaulJE
Customer: replied 8 years ago.
Reply to SaulJE's Post: The reason the gynocologist gave me to use it sparingly was that because it is a steroid cream, it can thin out the skin area (I was applying this to the side area of the inner "lips" in my vaginal area) - she actually showed me exactly how much to apply and to spread that small amount out all over.
Also, about going to the dermatologist - I definitely have thought about that - but at the same time, I am pretty sure that my rash problem is ultimately a result of my vaginal rash spreading. I just know that if somehow it can be figured out whats causing the vaginal rash then that can fix everything else. Its just that no one can pinpoint whats causing this. Is there anything in particular (besides what I already have been tested for) that I can advice the gynocologist to look for when I go to my appt on wednesday?
I am aware that steroid creams when used aggressively can cause thinning of the skin. However, in cases like yours, you sometimes have to bite the bullet to get rid of the rash. Once you get it under control, you can slow down the steroids and allow your skin to heal. there are several gynecologic skin conditions that we do this for (the main one being lichen sclerosis - which you do not have), and people seem to tolerate it well.

I think that you probably have a skin hypersensitivity which may be to environmental exposures that you cannot avoid. I know that you have tried avoiding all sorts of perfumes, shampoos etc. but sometimes you just might be reacting to something in the environment.

Other things might be psoriasis, which your dermatologist will be able to diagnose, and more unusual types of fungus or yeast (but you've been treated for these things). You also might consider allergy testing to find what it is that you are sensitive to, which might help to some extent.
Dr. Saul and other OB GYN Specialists are ready to help you

Related OB GYN Questions